Alabama, 2009

Excessive Heat in Alabama, June 27 to 28, 2009

June 27 to 28, 2009 · NWS HUN · 7 events in 7 counties and zones

A ridge of high pressure persisted over the region on the 27th and 28th, producing hot temperatures in the upper 90s to around 100 degrees. The heat combined with high humidity pushed heat index values into the 105 to 110 degree range on both days.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A ridge of high pressure persisted over the region on the 27th and 28th, producing hot temperatures in the upper 90s to around 100 degrees. The heat combined with high humidity pushed heat index values into the 105 to 110 degree range on both days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 27, 11:45 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 27, 11:45 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1245 PM CDT SAT JUN 27 2009

.UPDATE...18Z AVIATION.
&&

.AVIATION...
VFR CONDITIONS GENERALLY EXPECTED OVER THE NEXT 24 HRS. VERY ISLTD
TSRA ARE POSSIBLE ACROSS NE AL THIS AFTN...BUT COVERAGE SHOULD BE
TOO LOW TO DIRECTLY IMPACT HSV. OTHERWISE...WITH HAZY/HUMID
CONDITIONS PERSISTING...EXPECT AT LEAST OCNL MVFR HZ/BR AT MSL AGAIN
TONIGHT. THERE IS A GREATER CHANCE OF TSRA TMRW AFTN WITH A WEAK
FRONT...BUT THIS WILL OCCUR AFTER THE TAF PD.
&&

.DISCUSSION...ISSUED 1016 AM CDT SAT JUN 27 2009...
MORNING TEMPS CONTINUE TO RISE TO NEAR 90...CREATING MUGGY
CONDITIONS ACROSS THE TN VALLEY. DESPITE BEING VERY WARM AND
UNSTABLE...ISOLATED STORMS THAT POPPED UP IN NORTHERN MS AND
SOUTHERN TN HAVE RAPIDLY DISSIPATED SINCE SUNRISE.

DRIER MID LEVELS SUGGEST THAT DEWPOINTS WILL CONTINUE TO FALL OFF
SLOWLY DURING THE LATE MORNING AND EARLY AFTERNOON...ADJUSTED
DEWPOINTS A BIT LOWER THAN THE PREVIOUS FORECAST FOR MOST OF THE
CWA WITH THE EXCEPTION OF HIGHER ELEVATIONS. THESE CHANGES
SUGGEST THAT HEAT INDICIES WILL GET JUST ABOVE 100 THIS
AFTERNOON. HAVE LEFT THE ADVISORY EFFECTIVE FOR THIS
AFTERNOON...AS CONDITIONS WILL BE BORDERLINE WEST OF I-65.

AS FAR AS CONCERNS OVER SHOWERS AND T-STORMS TODAY...MODELS ARE
PICKING UP ON A WEAK SHORTWAVE DISTURBANCE PUSHING ITS WAY SOUTH.
ANY STORMS THAT ARE SPARKED WILL LIKELY BE ISOLATED WITH
MICROBURSTS AS THE MAIN THREAT FROM STRONGER STORMS. BOTH THE NAM
AND GFS MODEL SOUNDINGS ARE PICKING UP ON DRY MIRCROBURST
POTENTIAL AFTER 18Z TODAY. HAVE KEPT ISOLATED STORMS IN THE GRIDS
BUT REMOVED QPF AS EXACT LOCATION OF POP-UP STORMS IS UNCERTAIN
AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 409 AM CDT SAT JUN 27 2009/

THE COLD FRONT SHOULD FINALLY MAKE A MOVE TOWARD THE AREA...REACHING
A LINE APPROXIMATELY FROM WINCHESTER TO HUNTSVILLE AND THE GOLDEN
TRIANGLE BY SUNDAY EVENING. THIS FRONTS APPROACH WILL BRING A
CHANCE FOR SHOWERS/THUNDERSTORMS. SOME OF THE STORMS COULD BECOME
STRONG TO SEVERE...WITH THE PRIMARY THREAT DAMAGING WINDS OVER 60
MPH. THE STORM PREDICTION CENTER HAS NORTHERN ALABAMA/SOUTHERN
MIDDLE TENNESSEE IN A SLIGHT RISK AREA FOR SEVERE COVERAGE...WHICH
LOOKS REASONABLE.

SLIGHT COOLER HIGH TEMPS...AND A RETURN TO DRY WEATHER WILL GREET
THE START OF THE NEW WORK WEEK. HIGH TEMPERATURES WILL A BIT MORE
COMFORTABLE...ONLY IN THE UPPER 80S OR NEAR SEASONABLE FOR THIS
TIME OF YEAR....WITH A PREVAILING NW WIND. A GRADUAL RETURN OF
MOISTURE DURING THE LATE PART OF THE WEEK COULD GET MORE ISOLATED
SHOWERS/STORMS GOING ON FRIDAY.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 6 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES: COLBERT...CULLMAN...FRANKLIN AL...
     LAUDERDALE...LAWRENCE...LIMESTONE...MORGAN.

TN...NONE.
&&

AVIATION...BCC
DISCUSSION...13
PREV DISCUSSION...RSB
Hazardous weather outlook, Jun 27, 11:15 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1215 PM CDT SAT JUN 27 2009

ALZ001>010-016-TNZ076-096-097-280200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1215 PM CDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

HOT CONDITIONS WILL PREVAIL TODAY AS TEMPERATURES WARM TO BETWEEN
95 AND 100 DEGREES. THIS COMBINED WITH HIGH HUMIDITY WILL PRODUCE
HEAT INDEX VALUES BETWEEN 100 AND 105...ESPECIALLY WEST OF
INTERSTATE 65.

AN ISOLATED THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON THROUGH
THIS EVENING...MAINLY NORTH OF THE TENNESSEE RIVER. HEAVY RAIN
AND BRIEF STRONG WIND GUSTS WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A COLD FRONT WILL CROSS THE AREA LATE SUNDAY...BRINGING A CHANCE
FOR MORE ORGANIZED SHOWERS AND THUNDERSTORMS. THE POTENTIAL FOR
STRONG TO SEVERE THUNDERSTORMS WILL EXIST FROM MID AFTERNOON THROUGH
EARLY EVENING. DAMAGING WINDS AND HAIL TO THE SIZE OF PENNIES WILL
BE THE PRIMARY THREATS...ALONG WITH LOCALLY HEAVY RAIN AND FREQUENT
CLOUD TO GROUND LIGHTNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUESTED SUNDAY AFTERNOON.

DJN/BCC/CCC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 excessive heat. Local standard time, as filed.

Excessive Heat, Lauderdale

When
June 27, 1:00 PM CST to June 28, 5:00 PM CST
Where
Lauderdale forecast zone
Reported by
ASOS
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

High temperatures reached the upper 90s with a heat index of around 105 during the afternoon of the 27th and up to 108 degrees during the afternoon of the 28th.

Excessive Heat, Colbert

When
June 27, 1:00 PM CST to June 28, 5:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

High temperatures reached the upper 90s with a heat index of around 105 during the afternoon of the 27th and up to 108 degrees during the afternoon of the 28th.

Excessive Heat, Limestone

When
June 28, 10:00 AM CST to 5:00 PM CST
Where
Limestone forecast zone
Reported by
ASOS
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

High temperatures reached the upper 90s with a heat index of around 105 during the afternoon of the 27th and up to 108 degrees during the afternoon of the 28th.

Excessive Heat, Lawrence

When
June 28, 10:00 AM CST to 5:00 PM CST
Where
Lawrence forecast zone
Reported by
ASOS
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

High temperatures reached the upper 90s with a heat index of around 105 during the afternoon of the 27th and up to 108 degrees during the afternoon of the 28th.

Excessive Heat, Madison

When
June 28, 10:00 AM CST to 5:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

High temperatures reached the upper 90s with a heat index of around 105 during the afternoon of the 27th and up to 108 degrees during the afternoon of the 28th.

Excessive Heat, Morgan

When
June 28, 10:00 AM CST to 5:00 PM CST
Where
Morgan forecast zone
Reported by
ASOS
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

High temperatures reached the upper 90s with a heat index of around 105 during the afternoon of the 27th and up to 108 degrees during the afternoon of the 28th.

Excessive Heat, Cullman

When
June 28, 10:00 AM CST to 5:00 PM CST
Where
Cullman forecast zone
Reported by
ASOS
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

High temperatures reached the upper 90s with a heat index of around 105 during the afternoon of the 27th and up to 108 degrees during the afternoon of the 28th.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180246, 180249, 180250, 180251, 180252, 180253, 180254.